TITLE

Angiotensin-Converting Enzyme Inhibitors and Obstructive Sleep Apnea

AUTHOR(S)
Cicolin, Alessandro; Mangiardi, Lucia; Mutani, Roberto; Bucca, Caterina
PUB. DATE
January 2006
SOURCE
Mayo Clinic Proceedings;Jan2006, Vol. 81 Issue 1, p53
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
Anglotensin-converting enzyme (ACE) inhibitors may Induce cough and rhinopharyngeal Inflammation. Obstructive sleep apnea (OSA) is characterized by upper airway inflammation. We describe a patient who, during enalapril treatment, developed cough, upper airway symptoms, and diurnal sleepiness, with an increased number of obstructive apnea-hypopnea episodes (apnea-hypopnea index IAH1], 25) during sleep. Her symptoms and AHI improved 1 month after enalapril was discontinued and diuretic therapy (hydro- chlorothlazide-spironolactone) was initiated. Similar findings were observed in 4 other patients with OSA who had ACE Inhibitor-Induced cough. The mean ± SD AHI was 33.8±21.0 during enalapril treatment and 20.0±17.0 after withdrawal of this drug (P=.04). Exhaled nitric oxide, a marker of airway inflammation, was increased during enalapril treatment (15.0±4.3 parts per billion) and decreased after discontinuation of this drug (9.0±2.6; P=.03). No significant difference in the AHI and exhaled nitric oxide was observed in 4 patients with OSA who did not experience cough, before or after withdrawal of ACE Inhibitor treatment. These findings suggest that ACE Inhibitor treatment may contribute to OSA by Inducing upper airway Inflammation.
ACCESSION #
19800786

 

Related Articles

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics